Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 244, NWS Pueblo, CO

October 1, 2017Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 1, 2017, 6:45 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2017, 6:45 PM MDT (00:45 UTC)
Expired
Oct 1, 2017, 7:28 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 158 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS55 KPUB 020045
SVRPUB
COC061-099-020145-
/O.NEW.KPUB.SV.W.0244.171002T0045Z-171002T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
645 PM MDT SUN OCT 1 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...
  Southeastern Kiowa County in southeastern Colorado...

* Until 745 PM MDT

* At 643 PM MDT, a severe thunderstorm was located near Granada, or
  17 miles southeast of Lamar, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Holly, Granada and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and frequent cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3786 10233 3801 10246 3832 10205 3798 10204
TIME...MOT...LOC 0043Z 235DEG 20KT 3797 10233 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
111 
WWUS55 KPUB 020057
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
657 PM MDT SUN OCT 1 2017

COC061-099-020145-
/O.CON.KPUB.SV.W.0244.000000T0000Z-171002T0145Z/
Prowers CO-Kiowa CO-
657 PM MDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 657 PM MDT, a severe thunderstorm was located near Granada, or 12
miles west of Coolidge, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Holly, Granada and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3790 10223 3808 10236 3820 10221 3832 10205
      3798 10204 3794 10214
TIME...MOT...LOC 0057Z 239DEG 20KT 3801 10224 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
623 
WWUS55 KPUB 020111
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
711 PM MDT SUN OCT 1 2017

COC061-099-020145-
/O.CON.KPUB.SV.W.0244.000000T0000Z-171002T0145Z/
Prowers CO-Kiowa CO-
711 PM MDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

At 710 PM MDT, a severe thunderstorm was located near Holly, or near 
Coolidge, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Holly and Hartman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3795 10212 3814 10228 3832 10205 3798 10204
TIME...MOT...LOC 0110Z 237DEG 37KT 3807 10211 

HAIL...1.00IN
WIND...60MPH
 
$$
850 
WWUS55 KPUB 020128
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
728 PM MDT SUN OCT 1 2017

COC061-099-020137-
/O.CAN.KPUB.SV.W.0244.000000T0000Z-171002T0145Z/
Prowers CO-Kiowa CO-
728 PM MDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Pueblo.

LAT...LON 3795 10212 3814 10228 3832 10205 3798 10204
TIME...MOT...LOC 0125Z 235DEG 20KT 3813 10201 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:53 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 1, 3:53 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
353 PM MDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 354 PM MDT Sun Oct 1 2017

...Moderate snow accumulations possible for the central mountains...

Upper level trof across the northern U.S. Rockies will continue to
carve southward across UT/NV through Monday.  Shortwaves ejecting
out ahead of this system will bring rounds of precipitation to the
central mountains with one wave moving through late this afternoon
through this evening, and a second round expected on Monday.  Lapse
rates will remain steep in model soundings providing a convective
element to snowfall and have seen some briefly heavy snowfall in web
cams through the day across Fremont pass, though roads have remained
generally wet.  With snow levels dropping tonight to around 9-9.5
kft, snow may have a better time sticking to road surfaces this
evening.  Models then suggest a lull in the action by morning before
another round moves in Monday afternoon.  Snowfall totals are coming
up to around 4-8 inches through Monday evening...with most falling
north of Cottonwood Pass.  With snow levels looking lower on Monday
given CAA , this may result in some minor impacts to travel over the
higher mountain passes like Fremont in the afternoon.  Thus have put
up a winter weather advisory for the higher peaks of the Sawatch and
Mosquito ranges.  All in all, looks like totals will fall on the
lower end of the advisory spectrum.

Elsewhere, dry and windy will be the main concern.  Fortunately with
wet fuels, critical fire weather conditions do not look to be of
much concern.  Still watching for the potential for an isolated
severe to near severe storm along the eastern border...particularly
Baca county.  Latest HRRR run is developing thunderstorms across the
far eastern counties where SPC Meso analysis is showing around 1000-
1500 j/kg of mixed layer cape and 40-50 kts of deep layer shear.
While odds for a severe storm are better to the east in KS, just
can't rule it out entirely across far eastern CO so will carry some
isolated pops out that way through early evening.

Tonight a cold front will drop through the southeast plains. Cooler
airmass then retreats slowly back northward on Monday as strong
southwesterly winds spread back across the region.  How far
northward is the challenge and will have greatest impacts on
temperatures.  Latest 18z NAM lifts front back to the highway 50
corridor...while GFS is farther north with the front along the
Palmer Divide.  Overall went a little cooler in grids north of
highway 50.  Otherwise...plains looks largely dry again
tomorrow...but will need to watch the far eastern border where the
front lies up as there could be some higher cape out that way. -KT

.LONG TERM...(Monday night through Sunday)
Issued at 354 PM MDT Sun Oct 1 2017

Main longer term meteorological issues continue to be
temperatures, pops and gusty winds at times.

Initially, upper storm system is expected to provide accumulating
snow over portions of the Central Mountains into Monday evening,
therefore will allow recently issued Winter Weather Advisory to
continue until 9 PM MDT Monday for these locations.

Otherwise, latest longer term forecast model soundings, computer
simulations and PV/precipitable water analysis suggest that the
forecast district will be under southwesterly to zonal upper flow
from Monday night into Thursday night.

Models then diverge on their solutions from Friday into next
weekend with the 01/12Z GFS solution depicting that basically dry
zonal to northwesterly flow will prevail over the forecast
district from later Friday into next weekend as closed upper low
quickly moves east across North Dakota by Friday night. The
01/12Z ECMWF solution indicates a stronger upper system traversing
Colorado from Friday into Friday night before system moves east of
the CWA Saturday.

In addition, north-northeasterly surface surges are anticipated
from Monday night into Tuesday and then again from later
Wednesday night into Thursday and these surges when combined with
occasional upper disturbances will be capable of generating
isolated to scattered pops, especially during the later Tuesday
into Friday time-frame with driest conditions anticipated from
Saturday afternoon into next Sunday.

At this time, it appears that the highest potential for stronger
gradient winds during the longer term should be realized from
Monday night into Wednesday morning.

Overall, generally above seasonal early October minimum temperatures
are expected to continue over the majority of the forecast
district during the longer term, while maximum temperatures are
still projected to run within a category or so of climatological
averages(although much warmer temperatures may be noted by next
weekend if the GFS solution verifies...time will tell.)

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 354 PM MDT Sun Oct 1 2017

Gusty southwest winds with speeds of 20-30 kts will gradually
decrease this evening...though KALS may see southerly winds around
10-15 kts through the night.  This should keep fog from reforming
across the San Luis Valley tonight.  Meanwhile...a cold front will
drop through the plains through this evening bringing a northerly
wind shift at KCOS and KPUB.  Some MVFR stratus will be possible
towards 12z-16z at both terminals as winds shift around from the east
to southeast.  Any stratus that forms should erode by 17z as
southwesterly winds spread back into the region.  Should see gusts
around 30 kts at KALS again tomorrow afternoon...with KPUB and KCOS
staying southeast to easterly behind the front with gusts in the 10-
20 kt range at times.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Winter Weather Advisory until 9 PM MDT Monday for COZ058-060.

&&
Hazardous weather outlook, Oct 1, 11:27 AM MDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Sun Oct 1 2017

COZ058>089-093>099-021730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Sun Oct 1 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A moist upper disturbance will bring periods of snow to the central
mountains this afternoon and tonight. Snow accumulations of 1 to
4 inches are possible above 9500 feet by Monday morning.

Isolated embedded thunderstorms will be possible late this
afternoon and evening across the central mountains and far eastern
plains. The main threat with thunderstorms will be lightning.
Locally intense snowfall rates will be possible over the
mountains. Some gusty winds up to 50 mph and hail up to the size
of nickels will be possible near the Kansas border, however
thunderstorms will quickly move eastward into Kansas through the
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered afternoon and evening thunderstorms will be
possible across the area Tuesday through Friday. The main storm
threats will be lightning and gusty winds to around 40 mph.
Locally heavy rainfall may also be possible with storms Thursday
and Friday.

Light snow accumulations will also be possible across the higher
mountain passes of the Continental Divide Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible later today and tonight over the central mountains.

31/31

In the hours before

Special weather statement, Oct 1, 6:26 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
626 PM MDT SUN OCT 1 2017

COZ096-098-020200-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
626 PM MDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PROWERS AND SOUTHEASTERN
KIOWA COUNTIES UNTIL 800 PM MDT...

At 624 PM MDT, Doppler radar was tracking developing strong
thunderstorms 13 miles southwest of Granada, or 13 miles southeast
of Lamar and 10 miles north of Holly, moving northeast at 25 mph.

Nickel size hail and wind gusts around 55 mph will be possible with
these storms.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3779 10245 3792 10261 3845 10205 3779 10204
TIME...MOT...LOC 0024Z 223DEG 18KT 3792 10247

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:26 PM MDTSpecial Weather StatementPUBProwers94 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.